North Dakota, 2014

Hail and Damaging Winds in North Dakota, September 19, 2014

September 19, 2014 · NWS BIS · 4 events in 2 counties and zones

An isolated thunderstorm produced hail as it moved through far southern Pierce County into far northwest Wells County. The storm then produced severe winds as it moved east-southeast through northern Wells County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated thunderstorm produced hail as it moved through far southern Pierce County into far northwest Wells County. The storm then produced severe winds as it moved east-southeast through northern Wells County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 19, 5:42 PM CST, 20 minutes earlier.

Area forecast discussion, Sep 19, 5:42 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT FRI SEP 19 2014

.UPDATE...
ISSUED AT 642 PM CDT FRI SEP 19 2014

ISOLATED THUNDERSTORMS CONTINUE TO TRACK SOUTHEAST ACROSS
BOTTINEAU AND MCHENRY COUNTIES IN NORTH CENTRAL NORTH
DAKOTA. STRONGER CELLS HAVE REMAINED OVER NORTHEAST NORTH DAKOTA
NEAR THE SURFACE LOW PRESSURE SYSTEM. GUSTY NORTHWEST WINDS BEHIND
THE LOW SHOULD DIMINISH EARLY THIS EVENING ACROSS THE WEST AND
CENTRAL. UPDATED SKY COVER AND POP GRIDS BASED ON LATEST RADAR AND
SATELLITE IMAGERY. OTHERWISE NO SIGNIFICANT UPDATES NEEDED.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 230 PM CDT FRI SEP 19 2014

SCATTERED THUNDERSTORMS NORTH THIS AFTERNOON AND EVENING...AND WINDY
CONDITIONS WITH RAIN SHOWERS SATURDAY HIGHLIGHT THE SHORT TERM FORECAST.

THE 12 UTC GLOBAL SUITE AND THE 14-15 UTC HRRR ITERATIONS CONTINUE
TO SUGGEST SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON
THROUGH SUNSET ALONG AND NORTH OF THE US HIGHWAY 2
CORRIDOR...BEHIND A WEAK SECONDARY COLD FRONT WITH 50S SURFACE DEWPOINTS
IN TRAIL. SEVERE CONVECTION IS NOT ANTICIPATED AND WILL FADE
QUICKLY WITH SUNSET.

FOR SATURDAY...THE SHORTWAVE CURRENTLY ACROSS WESTERN ALBERTA
THIS AFTERNOON IS FORECAST TO PROPAGATE ACROSS NORTH DAKOTA DURING
THE MORNING AND EARLY AFTERNOON. THE HIGHEST POPS ARE FOCUSED
ACROSS THE NORTH CENTRAL AND EAST...WITH THE SOUTHWEST FORECAST TO
BE PRECIPITATION FREE. DID INCLUDE AN ISOLATED THUNDER MENTION
WITH WEAK INSTABILITY. SATURDAY WILL BE WINDY WITH A TIGHT
PRESSURE GRADIENT BETWEEN THE SURFACE HIGH IN MONTANA AND LOW
PRESSURE OVER LAKE WINNIPEG. THE 12 UTC NAM/GFS BUFR SOUNDINGS
DEPICT 30-35 KTS OF FLOW AT THE TOP OF THE MIXED LAYER...WHICH
EQUATES TO BRISK NORTHWEST WINDS THAT REMAIN BELOW ADVISORY
CRITERIA.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 230 PM CDT FRI SEP 19 2014

THE LONG TERM BEGINS WITH THE WESTERN RIDGE OVER THE ROCKIES AND A
CUTOFF LOW OVER CALIFORNIA/NEVADA...WITH NORTHWEST FLOW ALOFT OVER
THE DAKOTAS. THE UPPER RIDGE MOVES EAST INTO THE PLAINS THROUGH THE
WEEKEND...WITH THE CUTOFF LOW LIFTING NORTHEASTWARD SLOWLY
COINCIDENT WITH THE UPPER RIDGE'S EASTWARD MOVEMENT. DURING THIS
TIME...SURFACE HIGH PRESSURE WILL BRING MILD AND DRY AIR TO WESTERN
AND CENTRAL NORTH DAKOTA. DRY THROUGH MONDAY NIGHT. LOW TEMPERATURES
SUNDAY MORNING FROM THE UPPER 30S WEST TO 40S CENTRAL...WARMING TO
LOWS IN THE 50S BY TUESDAY MORNING. HIGHS SUNDAY UPPER 60S TO LOWER
70S...AND IN THE 70S ON MONDAY.

BY TUESDAY THE MEANDERING CUTOFF UPPER LEVEL LOW IS FORECAST TO BE
OVER THE NORTHERN/CENTRAL PLAINS...BRINGING A CHANCE OF SHOWERS OR
THUNDERSTORMS TO THE FORECAST AREA TUESDAY AND WEDNESDAY. MEANWHILE
A LONGWAVE TROUGH DEVELOPS OVER THE WEST COAST...AND UPSTREAM
RIDGING OCCURS OVER THE PLAINS AHEAD OF THIS SYSTEM...LEADING TO A
DRY END OF THE WEEK. CONTINUED MILD WITH LOWS IN THE 50S...AND HIGHS
IN THE 70S TO AROUND 80.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 642 PM CDT FRI SEP 19 2014

VFR CONDITIONS EXPECTED ACROSS WESTERN AND CENTRAL NORTH DAKOTA
THROUGH THE 00Z TAF PERIOD. CURRENT CONVECTION HAS REMAINED EAST
OF MINOT AND AT THIS TIME IS EXPECTED TO REMAIN NORTH OF
JAMESTOWN. CONVECTION NORTHWEST OF WILLISTON HAS ALSO DIMINISHED
DURING THE PAST HOUR...THUS NO MENTION OF THUNDER IN THE TAFS THIS
EVENING. SCATTERED VFR CLOUDINESS THROUGH THE EVENING WITH VFR
CEILINGS POSSIBLE AGAIN SATURDAY MORNING THROUGH EARLY
AFTERNOON...BASES AROUND 7-10KFT TRACKING MAINLY FROM KMOT TO KJMS
AS ANOTHER QUICK MOVING SYSTEM MOVES THROUGH. DID MENTION A VCSH
AT KMOT AND KJMS SATURDAY MORNING. NORTHWEST FLOW WILL INCREASE
AGAIN SATURDAY AFTERNOON WITH GUSTS TO AROUND 30 KTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...AYD
LONG TERM...JV
AVIATION...TWH
Hazardous weather outlook, Sep 19, 5:46 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT FRI SEP 19 2014

NDZ018>023-025-031>037-040>048-050-051-210000-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
646 PM CDT FRI SEP 19 2014 /546 PM MDT FRI SEP 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED RAIN SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE
ACROSS NORTHERN AND CENTRAL NORTH DAKOTA SATURDAY. SEVERE WEATHER
IS NOT EXPECTED.

CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST TUESDAY MORNING THROUGH
WEDNESDAY AFTERNOON. THE RISK FOR SEVERE WEATHER REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

CALL THUNDERSTORM REPORTS IN TO THE NWS AT 701-223-4582 OR POST
THEM TO OUR SOCIAL MEDIA PAGES. THERE IS ALSO A LINK TO SUBMIT
REPORTS THROUGH OUR WEB PAGE...TOP LEFT MENU ITEM.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

NDZ001>005-009>013-017-210000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-
646 PM CDT FRI SEP 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ALONG AND NORTH OF THE US
HIGHWAY 2 CORRIDOR THIS EVENING. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED RAIN SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE
ACROSS NORTHERN AND CENTRAL NORTH DAKOTA SATURDAY. SEVERE WEATHER
IS NOT EXPECTED.

SLIGHT CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST TUESDAY
EVENING THROUGH WEDNESDAY MORNING. THE RISK FOR SEVERE WEATHER
REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

CALL THUNDERSTORM REPORTS IN TO THE NWS AT 701-223-4582 OR POST
THEM TO OUR SOCIAL MEDIA PAGES. THERE IS ALSO A LINK TO SUBMIT
REPORTS THROUGH OUR WEB PAGE...TOP LEFT MENU ITEM.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

TWH

In the hours before

Special weather statement, Sep 19, 5:58 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
658 PM CDT FRI SEP 19 2014

NDZ012-013-022-023-200045-
MCHENRY ND-PIERCE ND-SHERIDAN ND-WELLS ND-
658 PM CDT FRI SEP 19 2014

...SPECIAL WEATHER STATEMENT FOR NORTHERN WELLS...NORTHEASTERN
SHERIDAN...SOUTHERN PIERCE AND EXTREME SOUTHEASTERN MCHENRY COUNTIES
UNTIL 745 PM CDT...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ANAMOOSE...OR 16 MILES NORTHWEST OF
HARVEY...MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARVEY...
  MARTIN...
  FESSENDEN...
  SELZ...
  WELLSBURG...
  MANFRED...
  HEIMDAL...
  HAMBERG...
  BREMEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4776 9932 4747 9970 4791 10030 4802 10018
      4791 9980 4786 9979 4786 9964
TIME...MOT...LOC 2358Z 304DEG 34KT 4791 10015

HAMILTON

The radar

The Minot AFB radar (KMBX), 81 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pierce

When
September 19, 6:02 PM CST to 6:04 PM CST
Where
Pierce County, 10.75 mi W of Selz
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.870, -100.110

Hail, Wells

When
September 19, 6:17 PM CST to 6:19 PM CST
Where
Wells County, 1.46 mi SSW of Harvey Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
47.780, -99.940

Thunderstorm Wind, Wells

When
September 19, 6:27 PM CST to 6:30 PM CST
Where
Wells County, 3.92 mi SSW of Wellsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.780, -99.770

A trained spotter reported wind gusts up to 60 mph. The winds were accompanied by one-quarter inch diameter hail. There were no reports of damage.

Thunderstorm Wind, Wells

When
September 19, 6:30 PM CST to 6:33 PM CST
Where
Wells County, 3.25 mi E of Harvey
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
47.770, -99.830

Numerous trees and branches were reported down. The winds were accompanied by pea sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542114, 542117, 542118, 542120.